zbMATH — the first resource for mathematics

On the nonexistence of elements of Hopf invariant one. (English) Zbl 0178.26106
In this paper, the author outlines a proof of the extremely important result that there is bno element of Hopf invariant one in \(\pi_{2n-1}(S^n)\) unless \(n = 2, 4\), or \(8\). The author gives the details of this proof in Ann. Math. (2) 72, 20–104 (1960; Zbl 0096.17404).
Reviewer: C. W. Patty

55Q25 Hopf invariants
Full Text: DOI
[1] José Adem, The iteration of the Steenrod squares in algebraic topology, Proc. Nat. Acad. Sci. U. S. A. 38 (1952), 720 – 726. · Zbl 0048.17002
[2] Henri Cartan, Sur l’itération des opérations de Steenrod, Comment. Math. Helv. 29 (1955), 40 – 58 (French). · Zbl 0064.17201
[3] Henri Cartan and Samuel Eilenberg, Homological algebra, Princeton University Press, Princeton, N. J., 1956. · Zbl 0075.24305
[4] P. J. Hilton, An introduction to homotopy theory, Cambridge Tracts in Mathematics and Mathematical Physics, no. 43, Cambridge, at the University Press, 1953. · Zbl 0051.40302
[5] H. Hopf, Über die Abbildungen von Sphären auf Sphären niedriger Dimension, Fund. Math. vol. 25 (1935) pp. 427-440. · Zbl 0012.31902
[6] Norman Steenrod, The Topology of Fibre Bundles, Princeton Mathematical Series, vol. 14, Princeton University Press, Princeton, N. J., 1951. · Zbl 0054.07103
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.